Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 178, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 23, 1998, 8:28 PM CDT for Russell County, Kansas. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 1998, 8:28 PM CDT (01:28 UTC)
- Expired
- Jun 23, 1998, 9:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Russell County, KS
The radar
The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 8:35 PM CDT | Hail 2.5 | Paradise, KS | |
| Jun 23, 8:45 PM CDT | Hail 0.88 | Waldo, KS | |
| Jun 23, 8:49 PM CDT | Hail 2 | Waldo, KS | |
| Jun 23, 8:50 PM CDT | Hail 2 | Waldo, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 7:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1800 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2820 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
130
WUUS1 KICT 240131 RRA
SVRICT
KSC167-240215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
828 PM CDT TUE JUN 23 1998
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS
* UNTIL 915 PM CDT
* AT 830 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 18 MILES WEST OF LURAY...OR ABOUT 18 MILES
NORTHWEST OF RUSSELL...MOVING EAST AT 25 MILES PER HOUR.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
LURAY
LUCAS
PARADISE
WALDO
HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:43 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jun 23, 3:43 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT TUE JUN 23 1998
..SHORT TERM...
TOUGH CALL ON FCST WITH CURRENT TEMPS APCHG CONVECTIVE TEMPS. ONE
SHRA ALREADY DVLPD OVR HUT BUT DSIPTD NR MCPHERSON. PERSISTENT
ACCAS/HIGH BASED TCU FM NR MCPHERSON BACK INTO N CNTRL OK. WL KEEP
GOING LOW POPS FOR TNGT GIVEN BNDRY AND WARM SFC TEMPS. AWIPS LAPS
DATA INDC LTL CAP LEFT BOTH ARND CNU AND FM JUST SE OF ICT TO NR
SLN. CAPES RUNNING FM NR 2000 IN THE SW TO NR 4000 IN THE NE.
POTENTIAL FOR STORMS TO BE SVR ONCE AGAIN...BUT THINK COVERAGE MAY
BE LESS. BIG CONCERN IS INCRG SPD AND DIFFLUENCE WITH UPR JET MOVG
FM 4 CORNERS INTO NE OVNGT. BEST CHC OF MCS LKLY WELL N OF CWA BUT
ETA PROGD 50+KT 850MB JET ORIENTATION IS SOMEWHAT QUESTIONABLE.
CURRENT FCST HAS POPS WELL COVERED SO NO CHGS ATTM. WL BE BANGING
LWR END OF WND ADVSY CRITERIA FOR THE NXT COUPLE OF HOURS BUT WL
HOLD OFF FOR NOW. TEMPS WL BE BALMY/MUGGY OVR MOST OF AREA. RSL
MIGHT COOL A LTL IF DRIER AIR WORKS IN...BUT NOT CONVINCED HOW FAR E
DRYLN WL GO.
HOWERTON
...LONG TERM...
BIGGEST CHALLENGE THIS PACKAGE APPEARS TO BE TEMPS. ALTHOUGH ITS
BEEN SAID QUITE A BIT LATELY...LOOKS LIKE THE RECENTLY ANEMIC CAP
SHOULD FINALLY STRENGTHEN ENOUGH TO END TSTM CHCS FOR CE/SE KS BY
WEDNESDAY. AVN/ETA SOLUTION LOOKS GOOD...AS THEYRE FAIRLY CLOSE TO
EACH OTHER...AND HAVE BEEN PERSISTENT. STRENGTHENING SW FLOW AT
80H IN RESPONSE TO PASSAGE OF SHORTWAVE TO THE NORTH WILL ADVECT
THERMAL RIDGE INTO KS BY TMRW AFTN. ELVATED MIXED LAYER SHOULD BE
TOO STG TO OVERCOME AS 70H TEMPS RISE TO AOA +15C. WITH 80H TEMPS
ON THE ORDER OF +30...LOOKS LIKE TRIPLE DIGITS FOR SC/CE KS...WITH
TEMPS NR 100 SE KS. AS 5940M RIDGE BUILDS FROM THE SERN STATES BACK
TO THE WEST...WEAK SHORTWAVES SHOULD BE SHUNTED INTO THE NRN PLAINS
FOR THE REST OF THE WEEK. APPEARS THAT SOME STORMS COULD FIRE OVER
NEBRASKA WED NIGHT...BUT THICKNESS AND VECTOR METHODS YEILD E OR NE
MOVMT FOR ANY MCS THAT CAN DEVELOP. FROM THURSDAY INTO SUNDAY...
AVN/MRF/AND ECMWF ALL KEEP STG RIDGE IN PLACE OVER SRN KS. MRF TRIES
TO ALLOW A WEAK COOL FRONT TO SLIDE SOUTH BY SUNDAY...BUT ECMWF
DOESNT SUPPORT THIS...AND I WONT BUY OFF ON IT AT THIS POINT.
WILL HOLD OFF ON ISSUING A HEAT ADVISORY ATTM...AND ALLOW MIDNIGHT
SHIFT ONE MORE LOOK AT THE DATA. HAVE ISSUED AN SPS HIGHLIGHTING
EVENT.
RECORD HIGH TEMPERATURES...
WED/24 THU/25 FRI/26
WICHITA 103/1980 107/1911 109/1980
SALINA 106/1973 108/1994 105/1980
RUSSELL 109/1971 108/1978 108/1980
CHANUTE 101/1988 102/1994 102/1980
DAVIS
FCSTID = 2
ICT 74 104 75 100 / 20 0 0 5
HUT 73 104 75 100 / 20 0 0 5
EWK 73 104 75 100 / 20 0 0 5
EQA 74 104 75 100 / 20 0 0 5
WLD 75 104 75 100 / 20 0 0 5
RSL 70 105 70 100 / 30 5 5 10
GBD 71 105 70 100 / 30 5 5 10
SLN 72 102 70 100 / 30 5 5 20
MPR 72 102 70 100 / 30 5 5 20
CFV 76 100 75 100 / 10 0 0 5
CNU 74 100 75 100 / 10 0 0 5
K88 74 100 75 100 / 10 0 0 5
.ICT...NONE.In the hours before
Special weather statement, Jun 23, 3:25 PM CDT, 5 hours 3 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT TUE JUN 23 1998
...EXTREMELY HOT WEATHER IS IN STORE FOR CENTRAL AND SOUTHEAST
KANSAS THROUGH THE WEEKEND...
THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES IN...
CENTRAL KANSAS...
BARTON CHASE ELLSWORTH
LINCOLN MARION MCPHERSON
RICE RUSSELL SALINE...
SOUTH CENTRAL KANSAS...
BUTLER COWLEY HARPER
HARVEY KINGMAN RENO
SEDGWICK SUMNER...
SOUTHEAST KANSAS...
ALLEN CHAUTAUQUA ELK
GREENWOOD LABETTE MONTGOMERY
NEOSHO WILSON WOODSON.
AS THE FIRST WEEK OF SUMMER ENDS...OPPRESSIVE HEAT IS EXPECTED TO
GRIP CENTRAL AND SOUTHEAST KANSAS. HEAT INDICIES OF 105 TO 110
DEGREES CAN BE EXPECTED DURING THE AFTERNOON HOURS THROUGH
SATURDAY...WITH MORNING READINGS REMAINING AT OR ABOVE 80 DEGREES.
IT WILL BE ESSENTIAL TO TAKE SOME BASIC MEASURES TO PROTECT YOURSELF
FROM THE HEAT. CHILDREN AND THE ELDERLY ARE MOST SUSCEPTABLE TO
HEAT RELATED ILLNESS. USE FANS AND AIR CONDITIONING TO KEEP COOL...
AND AVOID CLOSED-IN BUILDINGS WITH NO AIR MOVEMENT. IF YOU CAN...
TRY TO GET WORK DONE OUTSIDE EARLY IN THE DAY. IF YOU HAVE TO WORK
OUTSIDE IN THE AFTERNOON HEAT...DRINK LOTS OF WATER AND TAKE FREQUENT
BREAKS.
UPPER LEVEL HIGH PRESSURE BUILDING OVER THE SOUTHERN PLAINS WILL
CAUSE SOUTHWEST WINDS TO TRANSPORT VERY HOT AIR OUT OF THE DESERTS
OF NORTHERN MEXICO AND INTO KANSAS. THIS SOUTHWESTERLY FLOW WILL ALSO
CUT OFF PRECIPITATION FOR THE AREA...AS STORM SYSTEMS ARE SHUNTED
ACROSS THE NORTHERN UNITED STATES. THE RESULT WILL BE SEVERAL DAYS IN
A ROW OF FULL SUN AND TEMPERATURES OF 100 DEGREES OR HIGzHER.
PLEASE LISTEN FOR LATER STATEMENTS AND ADVISORIES CONCERNING THIS
HEAT WAVE.
DAVISSpecial weather statement, Jun 23, 3:25 PM CDT, 5 hours 3 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT TUE JUN 23 1998
...EXTREMELY HOT WEATHER IS IN STORE FOR CENTRAL AND SOUTHEAST
KANSAS THROUGH THE WEEKEND...
THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES IN...
CENTRAL KANSAS...
BARTON CHASE ELLSWORTH
LINCOLN MARION MCPHERSON
RICE RUSSELL SALINE...
SOUTH CENTRAL KANSAS...
BUTLER COWLEY HARPER
HARVEY KINGMAN RENO
SEDGWICK SUMNER...
SOUTHEAST KANSAS...
ALLEN CHAUTAUQUA ELK
GREENWOOD LABETTE MONTGOMERY
NEOSHO WILSON WOODSON.
AS THE FIRST WEEK OF SUMMER ENDS...OPPRESSIVE HEAT IS EXPECTED TO
GRIP CENTRAL AND SOUTHEAST KANSAS. HEAT INDICIES OF 105 TO 110
DEGREES CAN BE EXPECTED DURING THE AFTERNOON HOURS THROUGH
SATURDAY...WITH MORNING READINGS REMAINING AT OR ABOVE 80 DEGREES.
IT WILL BE ESSENTIAL TO TAKE SOME BASIC MEASURES TO PROTECT YOURSELF
FROM THE HEAT. CHILDREN AND THE ELDERLY ARE MOST SUSCEPTABLE TO
HEAT RELATED ILLNESS. USE FANS AND AIR CONDITIONING TO KEEP COOL...
AND AVOID CLOSED-IN BUILDINGS WITH NO AIR MOVEMENT. IF YOU CAN...
TRY TO GET WORK DONE OUTSIDE EARLY IN THE DAY. IF YOU HAVE TO WORK
OUTSIDE IN THE AFTERNOON HEAT...DRINK LOTS OF WATER AND TAKE FREQUENT
BREAKS.
UPPER LEVEL HIGH PRESSURE BUILDING OVER THE SOUTHERN PLAINS WILL
CAUSE SOUTHWEST WINDS TO TRANSPORT VERY HOT AIR OUT OF THE DESERTS
OF NORTHERN MEXICO AND INTO KANSAS. THIS SOUTHWESTERLY FLOW WILL ALSO
CUT OFF PRECIPITATION FOR THE AREA...AS STORM SYSTEMS ARE SHUNTED
ACROSS THE NORTHERN UNITED STATES. THE RESULT WILL BE SEVERAL DAYS IN
A ROW OF FULL SUN AND TEMPERATURES OF 100 DEGREES OR HIGzHER.
PLEASE LISTEN FOR LATER STATEMENTS AND ADVISORIES CONCERNING THIS
HEAT WAVE.
DAVISThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 9:06 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 54 min |
| Jun 23, 9:17 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 43 min |
| Jun 24, 6:42 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.